Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 191, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 11:55 PM CDT for Fayette County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 11:55 PM CDT (04:55 UTC)
- Expired
- Jun 28, 1998, 12:45 AM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4171 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 280456 SVRLSE IAC065-280545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1155 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 1245 AM CDT * AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF WATERLOO... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OELWEIN AT 1210 AM WESTGATE AT 1210 AM ARLINGTON AT 1230 AM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONAL|LY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TODD^2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT JUN 27 1998 FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD POTENTIAL.... 18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE WI/IL...MN/IA BORDERS. LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS AFTERNOON. AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE BOUNDARY IN IA. PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG INDICATED ALONG/SOUTH OF THE BOUNDARY. 12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST NIGHT. INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN THE AREA OF BEST LOW LEVEL COVERGENCE. CONVECTION TO THEN DEVELOP/MOVE EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY. WEAK VORT LOBE AND SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR TONIGHT. WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA LIKELY TO BE CLOSER TO THE BOUNDARY. FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA. PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS EVENING. WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA WARRENTED AGAIN TONIGHT. PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN POPS. PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS. COOLER FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS. RRS
In the hours before
Local storm report, Jun 27, 11:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM AUSTIN MN WIND DAMAGE
06/27/98 MOWER ALL BUT ONE AIRPORT HANGER
BLOWN DOWN
0700 PM AUSTIN MN WIND DAMAGE
06/27/98 MOWER STRUCTURAL DAMAGE
0741 PM 1 SW STEWARTVILLE MN .88 INCH HAIL
06/27/98 OLMSTED
0745 PM BYRON MN FLOODING
06/27/98 OLMSTED STREET FLOODING
0750 PM SPRING VALLEY MN 80 MPH WIND GUST
06/27/98 FILLMORE
0750 PM OSTRANDER MN 80 MPH WIND GUST
06/27/98 FILLMORE
0751 PM PLAINVIEW MN 70 MPH WIND GUST
06/27/98 WABASHA
0756 PM DOVER MN 60 MPH WIND GUST
06/27/98 OLMSTED
0801 PM DOVER MN 80 MPH WIND GUST
06/27/98 OLMSTED
0801 PM DOVER MN WIND DAMAGE
06/27/98 OLMSTED TREES DOWN
0810 PM UTICA MN 65 MPH WIND GUST
06/27/98 WINONA
0813 PM CHATFIELD MN 80 MPH WIND GUST
06/27/98 FILLMORE
0814 PM STOCKTON MN 70 MPH WIND GUST
06/27/98 WINONA
0814 PM LEWISTON MN WIND DAMAGE
06/27/98 WINONA TREES DOWN STRUCTURAL
DAMAGE
0816 PM 1 W FLOYD IA 70 MPH WIND GUST
06/27/98 FLOYD
0818 PM WINONA AIRPORT MN 90 MPH WIND GUST
06/27/98 WINONA
0818 PM WINONA MN WIND DAMAGE
06/27/98 WINONA TREES DOWN
0822 PM PRESTON MN 60 MPH WIND GUST
06/27/98 FILLMORE
0822 PM PRESTON MN WIND DAMAGE
06/27/98 FILLMORE TREES DOWN
0827 PM COCHRANE WI WIND DAMAGE
06/27/98 BUFFALO TREES DOWN
NELSONSpecial weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1120 PM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY. THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700- SPECIAL WEATHER STATEMENT...CORRECTED FOR TORNADO WATCH CANCELLED NATIONAL WEATHER SERVICE LA CROSSE WI 1120 PM CDT SAT JUN 27 1998 ...TORNADO WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY. THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1120 PM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY. THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700- SPECIAL WEATHER STATEMENT...CORRECTED FOR TORNADO WATCH CANCELLED NATIONAL WEATHER SERVICE LA CROSSE WI 1120 PM CDT SAT JUN 27 1998 ...TORNADO WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY. THOMPSON
Local storm report, Jun 27, 11:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM RACINE MN WIND DAMAGE
06/27/98 MOWER NUMEROUS TREES DOWN
0755 PM BUFFALO CITY WI WIND DAMAGE
06/27/98 BUFFALO NUMEROUS TREES DOWN
0755 PM COCHRANE WI WIND DAMAGE
06/27/98 BUFFALO NUMEROUS TREES DOWN
0755 PM FOUNTAIN CITY WI WIND DAMAGE
06/27/98 BUFFALO NUMEROUS TREES DOWN
0755 PM HARMONY MN 70 MPH WIND GUST
06/27/98 FILLMORE
0800 PM HARMONY MN FLOODING
06/27/98 FILLMORE STREET FLOODING
0825 PM TREMPEALEAU WI 70 MPH WIND GUST
06/27/98 TREMPEALEAU
0830 PM ARCADIA WI 70 MPH WIND GUST
06/27/98 TREMPEALEAU
0845 PM LA CROSSE NWSO WI 62 MPH WIND GUST
06/27/98 LA CROSSE
0856 PM LA CROSSE WI FLOODING
06/27/98 LA CROSSE STREET FLOODING
0856 PM STODDARD WI WIND DAMAGE
06/27/98 VERNON SEVERAL TREES DOWN
0900 PM DECORAH IA FLOODING
06/27/98 WINNESHIEK STREET FLOODING
0915 PM BURR OAK IA WIND DAMAGE
06/27/98 WINNESHIEK TREES DOWN
0915 PM DECORAH IA WIND DAMAGE
06/27/98 WINNESHIEK TREES DOWN
0924 PM NEW HAMPTON IA FLOODING
06/27/98 CHICKASAW STREET FLOODING
0936 PM FOUR CORNERS WI 90 MPH WIND GUST
06/27/98 MONROE
0936 PM FOUR CORNERS WI WIND DAMAGE
06/27/98 MONROE TREES DOWN
0940 PM TOMAH WI 80 MPH WIND GUST
06/27/98 MONROE
0945 PM MAUSTON WI WIND DAMAGE
06/27/98 JUNEAU TREES DOWN
0945 PM ELROY WI 75 MPH WIND GUST
06/27/98 JUNEAU
NELSONThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 73 min |
| Jun 27, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 58 min |
| Jun 27, 7:53 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Winneshiek | 82 min |
| Jun 27, 8:07 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 53 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 69 min |
| Jun 27, 8:25 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 65 min |
| Jun 27, 8:55 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 35 min |
| Jun 27, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| Jun 27, 9:31 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 74 min |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 4 hr |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 4 hr |
| Jun 27, 10:16 PM CDT | Flash Flood Warning | ARX | Howard | 4 hr |
| Jun 27, 10:51 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 54 min |
| Jun 28, 1:56 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Winneshiek | 8 hr |
| Jun 28, 1:56 AM CDT | Flash Flood Warning | ARX | Allamakee | 8 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 4 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Floyd | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.